Wisconsin, 2006

Lake-Effect Snow in Wisconsin, May 11 to 12, 2006

May 11 to 12, 2006 · NWS DLH · 1 event in 1 county or zone

Heavy wet lake effect snow began to fall across Iron County on late Thursday afternoon and ended by early Friday morning. The heavy wet snow combined with wind gusts to 30 mph to down several 60 foot pine trees and numerous branches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Heavy wet lake effect snow began to fall across Iron County on late Thursday afternoon and ended by early Friday morning. The heavy wet snow combined with wind gusts to 30 mph to down several 60 foot pine trees and numerous branches. Power was also cut to portions of southern Iron County. A few snowfall totals include: Pence at 8.0 inches, Montreal at 8.0 inches, and Hurley at 6.0 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 11, 9:48 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, May 11, 9:48 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1048 AM CDT THU MAY 11 2006

.UPDATE...REPORTS FROM COOPERATIVE OBSERVERS AND OBSERVATIONS
FROM WEBCAMS IN THE GOGEBIC RANGE AREA INDICATE SOME SNOW ACROSS
THAT AREA. A COMBINATION OF DEWPOINTS LESS THAN 32...AND COOLING
OF THE AIR AS IT IS FORCED UP THE TERRAIN CAUSING THE SNOW. THE
WEBCAM IN HURLEY SHOWING CONSIDERABLE PHASE CHANGES...WITH
PRECIPITATION CHANGING PHASE OVER THE COURSE OF A FEW MINUTES AND
THEN CHANGING BACK AGAIN. ANY ACCUMULATION TODAY SHOULD BE
LIGHT THANKS TO WARM GROUND...AND IT SHOULD MAINLY BE CONFINED TO
THE GOGEBIC RANGE...AND ON GRASSY AREAS. UP TO 2 INCHES OF SLUSH
IS POSSIBLE THROUGH TONIGHT...AGAIN MAINLY ALONG THE GOGEBIC
RANGE. OTHERWISE...FORECAST IS IN GOOD SHAPE. SOME PARTIAL
CLEARING IN WESTERN AREAS WILL BRING SOME SUNSHINE TO THAT AREA.
WINDS ARE NOT GOING CRAZY YET...BUT LOOK FOR THEM TO PICK UP
DURING THE DAY...ESPECIALLY ANYWHERE AROUND LAKE SUPERIOR.

&&

.PREV DISCUSSION... (ISSUED 317 AM CDT THU MAY 11 2006)

DISCUSSION...FORECAST REMAINS FOCUSED ON DEEPENING SFC LOW AND
ITS IMPACTS ON THE FA. 07Z MSAS SFC PRESSURE PLOT PLACED THE LOW
CENTER JUST INTO SOUTHERN LOWER MI WITH CENTRAL PRESSURE DROPPING
ABOUT 4 MB PER 3 HR. CUT OFF UPPER LOW ALSO IN THE VICINITY OF SFC
LOW BY 12Z TODAY. SPOKES OF SHORT WAVE ENERGY WILL ROTATE AROUND
THE UPPER LOW AND AFFECT THE AREA OVER THE NEXT SEVERAL DAYS AS
THE SYSTEM GRADUALLY BECOMES VERTICALLY STACKED. WILL SEE A BRIEF
BREAK IN THE PCPN TODAY OVER THE WESTERN PORTION OF THE FA AS
DRIER AIR ON THE PERIPHERY OF THIS LARGE SYSTEM WORKS ITS WAY
THROUGH MUCH OF MN. NW WI WILL BE A DIFFERENT STORY WITH ONSET OF
PCPN BY MID DAY AND CONTINUING THROUGH THE DAY. SFC WIND SPEED
WILL BE INCREASING THROUGHOUT THE DAY AS WELL AS GRADIENT TIGHTENS
AROUND THE SFC LOW AND STRONG WINDS ALOFT BEGIN TO MIX DOWN.
INVERSION AND CLOUDS WILL KEEP THE AREA FROM FULL MIXING AND
DILUTE THE WINDS AS THEY ATTEMPT TO MIX DOWN.

THE UPPER LOW/SFC LOW BECOME VERTICALLY STACKED AND BEGIN TO
OCCLUDE TONIGHT. THEY ALSO BEGIN TO RETROGRADE TO THE NW. THIS
WILL BRING THE PCPN BACK INTO THE REST OF THE FA. SOME -SHSN WILL
MIX WITH THE RAIN IN NW WI AS CAA OCCURS. HOWEVER...SFC TEMPS AND
TEMPS JUST OFF OF THE SFC MAY BE JUST WARM ENOUGH TO KEEP FROM
SEEING ANY SIGNIFICANT SNOW ACCUMULATION. SOME -SHSN ARE ALSO
POSSIBLE ALONG THE NORTH SHORE OF LAKE SUPERIOR WITH NE WINDS OFF
OF THE LAKE. SOME ENHANCEMENT MAY OCCUR IN THE HIGHER TERRAIN
AREAS...BUT NONE STICKING TO THE GROUND. STRONG WINDS WILL
CONTINUE.

THE RETROGRADING UPPER AND SFC LOWS CONTINUES ON FRIDAY AS SEVERAL
SPOKES OF ENERGY ROTATE THROUGH. PCPN WILL OCCUR MOST OF THE DAY
WITH THE FAR WESTERN EDGE OF THE FA SEEING THE LEAST AMOUNT OF
PCPN. PCPN WILL BE ALL RAIN AS WAA TAKES PLACE ALL DAY.

THIS SLOW MOVING SYSTEM WILL PLAGUE THE AREA THROUGH MONDAY.
A BREAK FINALLY ARRIVES MONDAY NIGHT AS THAT SYSTEM MEANDERS OFF
TO THE SE AND LOOSENS ITS GRIP ON THE AREA. UNFORTUNATELY...BY
WEDNESDAY...THIS VERY SAME SYSTEM RETROGRADES BACK TO THE NW AND
MERGES WITH ANOTHER LARGE CUT OFF UPPER LOW DROPPING SE OUT OF
CANADA. THE RESULT...MORE PCPN.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CDT FRIDAY
     FOR BAYFIELD TO OAK POINT WI-OAK POINT TO SAXON HARBOR WI-
     PORT WING TO SAND ISLAND WI-SAND ISLAND TO BAYFIELD WI.

     GALE WARNING UNTIL MIDNIGHT CDT TONIGHT FOR BAYFIELD TO OAK
     POINT WI-GRAND MARAIS TO TACONITE HARBOR MN-GRAND PORTAGE
     TO GRAND MARAIS MN-OAK POINT TO SAXON HARBOR WI-PORT WING
     TO SAND ISLAND WI-SAND ISLAND TO BAYFIELD WI-TACONITE
     HARBOR TO SILVER BAY HARBOR MN.

     SMALL CRAFT ADVISORY UNTIL 12 PM CDT FRIDAY FOR DULUTH MN TO
     PORT WING WI-SILVER BAY HARBOR TO TWO HARBORS MN-TWO
     HARBORS TO DULUTH MN.

     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CDT FRIDAY
     FOR GRAND MARAIS TO TACONITE HARBOR MN-GRAND PORTAGE TO
     GRAND MARAIS MN-TACONITE HARBOR TO SILVER BAY HARBOR MN.

DAP
Hazardous weather outlook, May 11, 6:00 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
700 AM CDT THU MAY 11 2006

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-121230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
700 AM CDT THU MAY 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS AND HIGH WAVES ARE EXPECTED OVER WESTERN LAKE
SUPERIOR TODAY AND TONIGHT. THEREFORE...A GALE WARNING AND SMALL
CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF WESTERN
LAKE SUPERIOR. SEE THE LATEST NEARSHORE FORECAST FROM THE DULUTH
NATIONAL WEATHER SERVICE FOR DETAILS. A GALE WARNING IS ALSO IN
EFFECT FOR THE OPEN WATERS OF WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE GALE WARNINGS AND SMALL CRAFT ADVISORY CONTINUE THROUGH FRIDAY
AFTERNOON FOR WESTERN LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GSF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Iron

When
May 11, 2:00 PM CST to May 12, 4:00 AM CST
Where
Iron forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509082.